Alert archive / North Dakota / Wind Advisories in 2023
Wind Advisory 6, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Apr 20, 2023, 2:10 AM MDT for 5 counties in North Dakota. It took effect at Apr 20, 2023, 9:00 AM MDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 2:10 AM MDT (08:10 UTC)
- In effect from
- Apr 20, 2023, 9:00 AM MDT
- Expired
- Apr 21, 2023, 12:00 AM MDT
- In force
- 15 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2375 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS73 KBIS 200810 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 310 AM CDT Thu Apr 20 2023 NDZ040>045-201800- /O.NEW.KBIS.WI.Y.0006.230420T1500Z-230421T0600Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of New England, Bowman, Mott, Selfridge, New Leipzig, Carson, Fort Yates, Elgin, Hettinger, Solen, and Marmarth 210 AM MDT Thu Apr 20 2023 /310 AM CDT Thu Apr 20 2023/ ...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Dakota. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to Midnight MDT /1 AM CDT/ tonight. * IMPACTS...Items left unsecured outside will be blown around. * ADDITIONAL DETAILS...Light snow combined with gusty winds may bring some areas of blowing and drifting snow tonight into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Anglin
4 follow-up statements
356 WWUS73 KBIS 201133 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 633 AM CDT Thu Apr 20 2023 NDZ040>045-202100- /O.CON.KBIS.WI.Y.0006.230420T1500Z-230421T0600Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of New England, Bowman, Mott, Selfridge, New Leipzig, Carson, Fort Yates, Elgin, Hettinger, Solen, and Marmarth 533 AM MDT Thu Apr 20 2023 /633 AM CDT Thu Apr 20 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Dakota. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to Midnight MDT /1 AM CDT/ tonight. * IMPACTS...Items left unsecured outside will be blown around. * ADDITIONAL DETAILS...Light snow combined with gusty winds may bring some areas of blowing and drifting snow tonight into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Anglin
893 WWUS73 KBIS 201944 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 244 PM CDT Thu Apr 20 2023 NDZ040>045-210345- /O.CON.KBIS.WI.Y.0006.000000T0000Z-230421T0600Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Fort Yates, Bowman, Selfridge, New Leipzig, Solen, Hettinger, Marmarth, Mott, Carson, Elgin, and New England 144 PM MDT Thu Apr 20 2023 /244 PM CDT Thu Apr 20 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT/1 AM CDT/ TONIGHT... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest North Dakota. * WHEN...Until Midnight MDT/1 AM CDT/ tonight. * IMPACTS...Items left unsecured outside will be blown around. * ADDITIONAL DETAILS...Light snow combined with gusty winds may bring some areas of blowing and drifting snow tonight into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Jones
938 WWUS73 KBIS 210239 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 939 PM CDT Thu Apr 20 2023 NDZ040>045-210600- /O.CON.KBIS.WI.Y.0006.000000T0000Z-230421T0600Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Mott, Selfridge, New England, Marmarth, Elgin, New Leipzig, Fort Yates, Hettinger, Solen, Bowman, and Carson 839 PM MDT Thu Apr 20 2023 /939 PM CDT Thu Apr 20 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT/1 AM CDT/ TONIGHT... * WHAT...Northwest winds around 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwestern North Dakota. * WHEN...Until Midnight MDT/1 AM CDT/ tonight. * IMPACTS...Items left unsecured outside will be blown around. * ADDITIONAL DETAILS...Light snow combined with gusty winds may bring some areas of blowing and drifting snow tonight into Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
910 WWUS73 KBIS 210544 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1244 AM CDT Fri Apr 21 2023 NDZ040>045-210645- /O.EXP.KBIS.WI.Y.0006.000000T0000Z-230421T0600Z/ Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Bowman, New England, Marmarth, New Leipzig, Hettinger, Carson, Mott, Fort Yates, Solen, Selfridge, and Elgin 1144 PM MDT Thu Apr 20 2023 /1244 AM CDT Fri Apr 21 2023/ ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT/1 AM CDT/ TONIGHT... Although breezy winds may still linger, strong winds are no longer expected tonight. Thus the Wind Advisory will be allowed to expire at midnight MDT / 1 AM CDT / tonight. $$ Anglin
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 19, 11:47 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 19, 11:47 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1247 AM CDT Thu Apr 20 2023 .UPDATE... Issued at 1245 AM CDT Thu Apr 20 2023 Overall just continue to maintain an eye on the latest radar and forecast trends. Airmass RGB showing nicely the dry air being pulled into the low of the region. This generally supports lingering light snow in the northeast, with minimal pops elsewhere tonight. This is also showing pulling up lower level moisture in the central and east which may lead to patchy fog and developing light rain and snow tonight. Overall the forecast generally remains on track and minimal updates needed at this time. UPDATE Issued at 959 PM CDT Wed Apr 19 2023 Some light snow continues over the northwest so have decided to keep headlines over that area in place for the time being. Only real change was to expand fog coverage from the James River Valley well into north central and portions of northwest North Dakota where visibility has dropped over multiple locations the past few hours. UPDATE Issued at 657 PM CDT Wed Apr 19 2023 Snow has really been lingering over far northwest North Dakota, though much has been melting. For early evening update kept higher chances over this area for the next few hours. In addition, have added some fog through tonight over the James River Valley where visibility reductions are noted. && .SHORT TERM...(This Evening through Thursday) Issued at 225 PM CDT Wed Apr 19 2023 Ongoing hazards and potential for snow/blowing snow highlight the short term forecast. We have cancelled the winter storm warning for Burke county and replaced it with an advisory. The winter storm warning continues for Divide county. The winter weather advisory continues for Williams and Mountrail counties. All other winter weather headlines have been cancelled. The wind advisory continues far southwest and south central. Currently, surface low pressure was situated near Williston and continues to work slowly northwest. Dry air has lifted around the bottom of the low and northward into north central and eastern ND, ending the precipitation for the most part over the forecast area. The Williston radar does show returns still rotating through Williams and into Divide counties and there may be some additional snow shower development over the northwest through this afternoon/evening. We left the ending time of the current hazards the same as the previous, but they might be able to be dropped this evening. However the wrap around moisture does move into this area later tonight so will let it go for now and evening shift can revisit. A second low pressure system develops around northern Minnesota on Thursday. Abundant moisture will be pulled into this system as well. The location of the western edge of the developing moisture plume remains uncertain, but does seem to favor areas just east of the forecast area, especially Thursday morning. By Thursday afternoon, the moisture gets pulled back farther west into the northeast quarter of our CWA as the upper low lifts into northeast ND, with the surface low over west central MN. Farther west, the first upper low that is currently hanging out over northwest ND, finally starts to drop southeast and fill in, allowing wrap around moisture to spill into western ND. By this time, the surface low, currently over northwest ND, is now exiting the area, thus strong northwest flow is again situated over western ND. We may need a wind advisory in the far southwest and south central again tomorrow but with one already ongoing, we will pass this on to the evening or overnight shift. The wind itself, looks to be a low end event. However with the upper low over this area, we could see a combination of winds and snow showers over the west on Thursday. Then Thursday night both upper lows drop south and wrap around moisture encompasses the entire forecast area. At this time there is quite a bit of uncertainty in the impacts due to snow showers and strong winds Thursday and Thursday evening. Although it's still cold for this time of year, temperatures in the 30s to lower 40s are not conducive to widespread blowing snow, unless you have higher snow rates. This certainly may occur Thursday afternoon/evening, but it may be more of an intermittent showery event rather than a continuous period of blowing snow that we have been used to this past winter and early spring. Thus we are holding off on any hazards for the time being. .LONG TERM...(Friday through Wednesday) Issued at 225 PM CDT Wed Apr 19 2023 Snow showers continue Friday and into Friday night as cold air continues to spill into the forecast area. QPF will be much lighter during this timeframe, but breezy to windy conditions and Temperatures mainly in the 30s will make for a blustery Spring day. Thereafter, the weekend looks to be cool, dry and quiet, with slowly warming temperatures each day. We climb back into the 40s and 50s early next week with possibly some small precipitation chances Tuesday into Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1245 AM CDT Thu Apr 20 2023 Overall a dynamic system will bring periods of MVFR to IFR conditions throughout the forecast period. Some central sites look to see VFR conditions to start the TAF period tonight, while the rest of the sites generally start the period in MVFR ceilings under lower clouds. Some snow or perhaps even patchy fog could lower these sites to IFR tonight into Thursday morning. A large upper level low will then push through the region Thursday into Friday. This will bring widespread light snow and lower ceilings. Expected MVFR to IFR and perhaps LIFR conditions as a result. Gusty winds could further reduce visibility during this time period in any areas of blowing and drifting snow, especially Thursday night into Friday. Note...there are issues with METARs transmitting from the KDIK ASOS, thus AMD NOT SKED has been added in the TAF until this issue can be resolved. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 AM CDT this morning for NDZ001. Winter Weather Advisory until 7 AM CDT this morning for NDZ002- 009-010. && UPDATE...Anglin SHORT TERM...TWH LONG TERM...TWH AVIATION...Anglin
Hazardous weather outlook, Apr 19, 11:36 PM MDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1236 AM CDT Thu Apr 20 2023 NDZ001-210545- Divide- 1236 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight A winter storm warning is in effect through late tonight. See weather.gov/bis for details .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Snow and patchy blowing snow could reduce visibility Thursday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002-009-010-210545- Burke-Williams-Mountrail- 1236 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight A winter weather advisory is in effect through late tonight. See weather.gov/bis for details .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light snow and patchy blowing snow could reduce visibility Thursday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-017>023-025-031>037-042-045>048-050-051-210545- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1236 AM CDT Thu Apr 20 2023 /1136 PM MDT Wed Apr 19 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Light snow and patchy blowing snow could reduce visibility Thursday through Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040-041-043-044-210545- Slope-Hettinger-Bowman-Adams- 1136 PM MDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gusty winds are possible Thursday afternoon, while light snow and patchy blowing snow could reduce visibility Thursday evening through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:07 AM MDT | Winter Weather Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Divide, Emmons and 14 more | 42 hr |
Nearby
Wind Advisories in North Dakota, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.